As follows we summarize several interesting case reports from literature and our own clinical experience.
Case report No. 1
A 32-year-old woman had developed moderate swelling, erythema and papules of the central part of her face for 8 weeks. She started to apply various topical cosmetic products sold for acne that did not help. As one of her hobbies was outdoor biking she noticed that sun exposure aggravated her skin condition, also resulting in burning and stinging sensations. She consulted her general practitioner who prescribed prednicarbat cream for topical application on the affected regions. Whereas she observed a slight improvement of the skin condition during the first week, she later on suddenly developed a severe worsening with erythema, papules and many pustules. She presented to a dermatologist and was diagnosed with "steroid rosacea". She went off the steroid, started topical treatment with metronidazole 1% and oral treatment with metronidazole 500 mg twice daily for 2 weeks. After an initial worsening during the first 3 days the skin condition rapidly improved. She continued metronidazole 500 mg once daily for another 2 weeks and then stopped. The topical treatment was continued twice daily for altogether 4 weeks and then reduced to once daily for another 4 weeks. Besides, she applied sun screen whenever she was outside. She continued intermittent topical use of metronidazole 1%. She remained free of symptoms except of an intermittent slight centrofacial erythema.
Case report No. 2
A 29-year old man presented to a dermatology department because of inflammatory papules and nodules on both cheeks and the chin. The forehead was not much affected. He had noticed severe seborrhea and a progressive increase of large pores with continuous thickening of the skin for several years. There were no comedones. Some small erythematous lesions and papules were also found on the chest. He had been treated for acne for several months without any significant improvement. He was diagnosed stage II to III rosacea and treated with isotretinoin 1 mg/kg body weight for 4 weeks that was then decreased to 0,5 mg/kg/ body weight for another 4 weeks. Seborrhea almost completely stopped, the papules and nodules healed and the skin surface significantly improved due to shrinkening of the pores. Isotretinoin was then reduced to 20 mg three times per week and continued for additional 3 months. Before isotretinoin was dismissed topical treatment with isotretinoin once daily in the evening was started and maintained the good skin condition.
Case report No. 3
A 39-year-old woman was referred to a dermatology department because of worsening of her known rosacea. She had been suffering from rosacea for 3 years. After initial, short-term and intermittent oral therapy with tetracycline for periods of up to 3 weeks she had continued topical treatment with tretinoin without any problems for the last months. Suddenly, she developed an erythema of the face accompanied by strong burning that increased in the evening, decreased over night and was moderate at day time. She discontinued topical tretinoin therapy because she felt that the symptoms were caused by it. She presented to a dermatologist with a sharp erythema of the whole face with only solitary papules and pustules. Due to the patient's history and the clinical finding contact allergy was suspected. Patch testing revealed a sensitisation to cocamidopropyl betaine, a surfactant that is frequently added to shampoos and skin cleansing products. This substance could be identified in her skin cleanser. When she discontinued this product, the symptoms disappeared and the patient could continue her topical treatment.
We recommend to precisely ask patients about all the topical drugs and cosmetics they use including skin cleansing products. Contact allergy can also occur in rosacea patients and may mislead patients and physicians.
Case report No. 4
This is the first case report of ocular rosacea reported in Singapore describing a 14-year-old Chinese girl that presented with chronic, non-specific keratoconjunctivitis. Much later she developed corneal and facial skin lesions representing rosacea. Ocular and facial rosacea was diagnosed. This case report demonstrates the difficulty of diagnosing rosacea when ocular manifestations precede those of the skin.
Ng PH, Yeoh RL, Low CH, Lim AS: Case report - ocular rosacea. Singapore Med J 1996; 27: 111-112.
Case report No. 5
A 3-year-old girl presented with papules, pustules, cysts and purulent sinuses of the face that had started 3 months before. The lesions rapidly extended to other areas of the face. Various systemic and topical antimicrobials were unsuccessful. She showed a favourable response to a short course of topical and systemic corticosteroids in combination with isotretinoin (0.75 mg/kg body weight) with minimal scarring and no relapse.
Rosacea fulminans is a rare disease usually occurring in young women in their early 20s. It was so far not reported in any patient younger than 15 years old. Furthermore, this case report demonstrates that isotretinoin is well tolerated in children.
Firooz A, Firoozabadi MR, Dowlati Y: Rosacea fulminans (pyoderma faciale): successful treatment of a 3-year-old girl with isotretinoin. Int J Dermatol 2001; 40: 203-205.
Case report No. 6
A 54-year-old man had been suffering from severe seborrhea and multiple (yellowish) papules on the face and the upper chest since puberty. He had been treated for acne and rosacea for many years with various topical agents including antimicrobials.
He remembered that his mother and sister had similar skin lesions. His 25-year-old son and the 44-year-old niece also presented to the dermatologists and showed a similar skin condition. The perioral and periorbital areas were not affected in all patients. Dermatohistopathology revealed sebaceous gland hyperplasia with microcomedo formation without Proprionibacterium acnes colonization and without any signs of inflammation.
Familial naevoid sebaceous gland hyperplasia is often misdiagnosed. Seborrhea with widened follicular openings without comedones and inflammation in the setting of an appropriate family history should remind of this rare disease. An autosomal dominant trait is suspected.
Weisshaar E, Schramm M, Gollnick H: Familial naevoid sebaceous gland hyperplasia affecting three generations of a family. Eur J Dermatol 1999; 9: 621-623.
Case report No. 7
A 56-year-old diabetic man presented erythematous papules and pustules on the neck and face who had developed since 3 months. He had been treated with topical corticosteroids for the same time period that resulted in progressive exacerbation. He additionally showed patches of hair loss in the beard area, erythema and scaling of the ears. Among various differential diagnoses the clinical picture reminded of stage II rosacea. Microscopial examination and culturing revealed Microsporum canis. He was diagnosed tinea incognito, a term that has been used to describe dermatophyte infections modified by corticosteroid treatment.
This case report demonstrates that there is a number of other skin diseases that can mimic rosacea.
Gorani A, Schiera A, Oriani A: Case Report. Rosacea-like Tinea incognito. Mycoses 2002; 45: 135-137.
Case report No. 8
A 17-year-old girl suddenly developed rosacea fulminans. She had begun taking vitamin B supplements 2 weeks before the onset. Her daily intake of vitamin B6 was 4000% and vitamin B12 was 2000% of the recommended daily allowance. The clinical picture improved when vitamin B was discontinued and a therapeutic regimen consisting of isotretinoin and methylprednisolone was introduced.
Rosacea fulminans is a rare variant of rosacea conglobata. The aetiology is unknown, immunological, hormonal, and vascular factots have been discussed. This is the fírst case report of rosacea fulminans triggered by high dose B vitamins. It is likely that increased and prolonged excretion of the causative substance might have irritated the follicular epithelium and subsequently induced inflammation.
Jansen T, Romiti R, Kreuter A, Altmeyer P: Rosacea fulminans triggered by high-dose vitamins B6 and B 12. JEADV 2001; 15: 484-485.